Post-Prednisone Depression

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

orange2001
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/13/2011 3:18 PM (GMT -7)   
I just posted this on the depression board, as I wasn't really sure where it would best go. I think there may be an advantage here, as some asthmatic people may have experienced this as well.

I was on-and-off Prednisone (and Methylpred) among other medications (including Theophylline) from December to March in order to help me with Chronic Asthmatic Bronchitis. I had it really bad for about three months, and at times would use up my 200 puff rescue inhaler in about a week! I was in and out of my doctor's office and started going to an asthma clinic. Well, I finally began taking Advair about 3 weeks ago and my asthmatic/bronchial symptoms are gone! However, I've been feeling very depressed over the last few of weeks. I'm aware that this is a common side effect from Prednisone, however, I've been now off Prednisone for a month. I'm not sure if this is normal?

I have terrible sleeping patterns; stay up all night and sleep in the morning/daytime, and sometimes go full days without sleeping. When I do sleep and wake up, I feel like I could keep on sleeping, even if I've already had 8 or so hours of sleep. Many times I end up sleeping up to 12 hours! I have little to no energy; feel fatigued even though I have no reason to be (been taking One-A-Day vitamins for about 3 weeks). I'm not motivated to go to school or work.

My life has gone downhill since the Bronchial/Asthmatic symptoms started, as I stopped going to school and work, and now that I can finally breathe and don't have any weezing, I have this going on, and it's just making me even more depressed!!

A little background on me, which may help. I have pretty bad anxiety and OCD. My father passed away, somewhat suddenly, a little over a year and a half ago, and was depressed then for several weeks but subsequently improved and went back to normal until this past winter when I fell very sick.

Has anyone been depressed from Prednisone? If so, how long did these symptoms last? Is there anything I can do to remedy my depression?

Red_34
Forum Moderator


Date Joined Apr 2004
Total Posts : 23549
   Posted 4/13/2011 5:32 PM (GMT -7)   
Have you had your blood oxygen tested lately? Are you getting enough O2? I know when my FIL's O2 goes down, he is more fatigued then normal.

Yes, depression from pred is common and even post pred. It takes a while for the steroid to leave your system. If the depression continues, you should see your doctor and ask about anti-depressants because the depression may not only be from the pred (tho I am sure it doesn't help!).
SHERRY
Moderator-Allergies/Asthma and Alzheimer's, Co-moderator-UC
~Left sided Uc-'92**Unable to tolerate ALL mesalamines**
Colazal(9 daily)/6mp(50mgs)/Bentyl-Prilosec~allergies-Singulair/Zyrtec~Reynauds~OA-Tylonel Arthritis~Scoliosis~Sacroilitis~Dry eye-Restasis~GAD-Klonopin (.25mgs)~Rosacea-Metrogel/Elidel~IBS~Diverticulosis~Fibromyalgia

Chartreux
Veteran Member


Date Joined Aug 2006
Total Posts : 9657
   Posted 4/14/2011 8:07 AM (GMT -7)   
Melatonin might help with the sleep, anytime your sleep deprived it can cause all kinds
of things to go out a wack, might want to go get check out by your pcp (primary care physician)
Blood work like Sherry mention would be a good start maybe also have your B-12 checked.
Hope your feeling better soon and many sympathies about your Father, that will take time
and lots of to over come, so give yourself a break on that, the loss of a parent or child can
take years to get over...my smypathies on that...
**********************************************
* So many dx's I could write a book* "It would be nice if we could use the edit button in real life"...
********>^..^<********>^..^<*******

orange2001
New Member


Date Joined Apr 2011
Total Posts : 3
   Posted 4/15/2011 1:55 AM (GMT -7)   
Red_34 and Chartreux, thank you very much for your advice, info, and well wishes!

I called my physician's office and received a call back from the nurse who said the doctor would like to have some blood work and a physical. She also mentioned that the doctor believes my symptoms could be related to the Prednisone.

I'm definitely going to see my doctor and have been thinking about running, just to get my adrenaline up and going again. I hope to feel better and get more energy soon, as I'm really tired of feeling like this!

Thanks again!!
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 13, 2017 4:04 PM (GMT -7)
There are a total of 2,905,033 posts in 318,821 threads.
View Active Threads


Who's Online
This forum has 158188 registered members. Please welcome our newest member, DoubleChecking.
337 Guest(s), 7 Registered Member(s) are currently online.  Details
LymeSick 🌟, DoubleChecking, Wilderness, Maverick6981, ByHisGrace, GiGi2 five, irish4me